Print

Report on 3 Patients with Vascular Complications of Fungal Meningitis After Contaminated Spinal Injections

EMBARGOED FOR RELEASE: 3 P.M. (CT), MONDAY, JULY 22, 2013

Media Advisory: To contact corresponding author Daniel O. Claassen, M.D., M.S., call 615-939-1007 or email Daniel.Claassen@Vanderbilt.edu.

 

JAMA Neurology Study Highlights

 

Report on 3 Patients with Vascular Complications of Fungal Meningitis After Contaminated Spinal Injections

 

A case series by researchers at Vanderbilt University, Nashville, Tenn., examined three patients with ischemic stroke who later received a diagnosis of fungal meningitis attributed to epidural injections of contaminated methylprednisolone for low back pain.

 

The recent identification of injections of contaminated methylprednisolone acetate has highlighted the different clinical presentations of fungal meningitis, which can have an incubation period of one to four weeks between the last spinal injection and when a patient seeks medical care.

 

“Fungal meningitis due to injections of contaminated methylprednisolone acetate can present with vascular sequelae in immunocompetent individuals. This is particularly germane to neurologists because better recognition of clinical characteristics of patients with fungal meningitis and ischemic stroke will provide more timely and efficient care,” the paper concludes.

(JAMA Neurol. Published online July 22, 2013. doi:10.1001/.jamaneurol.2013.3586. Available pre-embargo to the media at http://media.jamanetwork.com.)

 

Editor’s Note: Please see the articles for additional information, including other authors, author contributions and affiliations, financial disclosures, funding and support, etc.

#  #  #

For more information, contact JAMA Network Media Relations at 312-464-JAMA (5262) or email mediarelations@jamanetwork.org.